Jump to content
helplinedonate
Sign in to follow this  
Chava

Newly diagnosed - sinemet/Enbrel question

Recommended Posts

I received my official PD diagnosis yesterday. I am responding remarkably well to c/l and my dr and I elected to continue with the "challenge" dosing of 3 - 25/100 IR per day and we added a 25/100 CR at night.

 

I also have RA and have been on Enbrel for 18 mos. Of course my neurologist knows about all my meds, but in the midst of a very emotional appt yesterday, I didn't ask her about Enbrel and sinemet.

 

I'm mostly concerned about timing (Enbrel 50mg is once per week). Do I need to worry about where I am in my c/l "cycle" when I administer my Enbrel? Are you aware of any problems taking these two medications?

 

Finally, it is my understanding Enbrel doesn't cross the blood-brain barrier but in the back of my mind I wonder if my Parkinson's could be Enbrel-induced. I haven't been able to find anything online to support my concern but would appreciate your input to (hopefully) put my mind at ease :)

 

Thanks so much for your time!

Share this post


Link to post
Share on other sites

There is a moderate interaction between these two medications they could possibly increase the risk of nerve damage. Make sure you can attack your doctor immediately if you feel any pain some possible tingling or even itching.

There is no drug drug interaction between these two medications so as far as that is concerned it is safe to use together. They can also be used at the same time.

Make sure you continue to stay in touch with your doctor to monitor your blood testing and your a levels during your complete blood count.

I hope this helps please keep me posted.

Share this post


Link to post
Share on other sites

Thank you for the information and advice. I will be sensitive to nerve issues, I have had occasional tingling in my feet & hands for years (including before I started Enbrel). I recently had nerve conduction and EMG done by my neurologist; the results were normal. I see my rheumatologist every three months and we go over blood work at each appointment. Is that often enough?

Share this post


Link to post
Share on other sites

Yes every 3 months is normal and gives just about enough time to see any changes that may pop up.

I hope this helps and please keep me posted

Share this post


Link to post
Share on other sites

I am in a similar boat as Chava.  I've been on Enbrel for Ankylosing Spondylitis (AS) for several years, and was diagnosed with young onset Parkinson's disease (34yo) after about a year on the drug.  I initially looked for any possible connection and only found a few things. 

 

A.  First, there are a few reports of Parkinson's being induced with anti TNF therapy, though the case reports suggest a rather abrupt onset.  To my knowledge there has never been a case report with Enbrel (only infliximab, referenced below). 

 

B.  It is well known, though uncommon, that anti TNF therapy can cause or worsen demyelinating diseases.  Enbrel is definitely implicated in this even though it does not cross the blood-brain barrier (unless administered with that specific intent). What I read from this is that Enbrel can affect the CNS, at least in principle, but again I've not seen reports connecting PD and Enbrel.

 

C.  A quick search on google scholar will show that possible connections between TNF and Parkinsons, as well as connections between autoimmune diseases and Parkinson's, have been investigated for a long time.  However, I am unaware of any high-quality studies that elucidate this link beyond any doubt. 

 

Coming back to the original question, I can serve as an N=1 trial that says sinemet and Enbrel can be taken together without much regard for timing.  I've been on the combination for just under 1 year and have not noticed any effect of the timing of my Enbrel.  With that said, I'd be very interested in hearing anything further you have to add in terms of experience or research on this topic.  Given the prognosis of PD I would really hate to be inadvertently causing it, as for me it is worse by far than my AS.

 

[1] "Severe Parkinson's disease in rheumatoid arthritis patient treated with infliximab" Rheumatology (Oxford) (2003) 42 (5): 702-703.

[2] "Parkinsonism as a side effect of infliximab" BMJ Case Reports  2016;  doi:10.1136/bcr-2016-214802

Share this post


Link to post
Share on other sites

There are very few studies on this issue because, unfortunately, the microbiology of it can only be seen on the brain tissue after a person is deceased. It is true that Sinemet and Enbral can be taken at the same time with only a moderate medication interaction and no disease state interaction.

 

Some of the confusion on this subject can happen when the studies  do not differentiate between PD and LBD (Lewy Body Dementia). Certain neutrotrophins, cytokines, and TNF increase in a part of the brain called the hippocampus of both LBD and PD. On the other hand certain proteins decrease only in LBD and not in PD. This can lead to the hypothesis that an agent may be neuroprotective in one disease but neurotoxic in another disease where there are similarities.

 

I do understand your concern and I hope that the above example ma show that in certain studies that more information may be needed. At this point, since we cannot go into the living brain and can only go with what science has given us, we need to go with what we are given. The moderate interaction has nothing to do with the timing of the medication but rather that Sinemet together with Enbral may increase the risk of nerve damage. The incidence or severity of this is unknown at this time. The main thing to remember is that if this happened in 1 person since the inception of the medication it must be reported. When I looked up the incidence of this happening I found that it has happened in 5 people according to ehealth. The most common side effect is the effectiveness of the medication may decrease. This is probably not due to a medication interaction but rather a progression of the disease.

 

I hope this helps and please keep me posted. 

Share this post


Link to post
Share on other sites

Following up now after some remarkable new information.  I recently discontinued Enbrel due to an insurance issue and noticed after several weeks that the Parkinson's seemed better.  I shrugged it off and eventually restarted Enbrel, only to see the Parkinson's get worse again.  At this point I became suspicious and looked into my own medical record history with Parkinson's and Enbrel.  I was shocked to find that my parkinsons symptoms really started to get worse after 2 months on Enbrel (though that was before I had a PD diagnosis).  From my post above I clearly didn't make the connection at the time.  With this information I decided to try going off Enbrel to see if the Parkinsons would get better.  About a month after stopping Enbrel, one day I noticed at noon that I had forgotten to take my PD meds.  Usually  I would never forget as the PD symptoms would remind me quite loudly...  I decided to just hold the PD meds and see what happened.  That was 2.5 weeks ago and I haven't taken any PD med since.  1 week ago my right arm swung spontaneously while walking for the first time in years. It was a strange sensation actually, since I had gotten so used to the rigidity on my right side.  While I still have some mild PD symptoms, they are nothing compared to what they used to be when I was on Enbrel.

Obviously there is no crystal ball and we will see how I do over the next several months, but at this point I am strongly suspicious that the Enbrel was making the PD worse.  I will note that my first subtle PD symptoms predate Enbrel, so it can't be the cause.  I know this amounts to a N=1 trial, but that begs the question, has anyone done a retrospective study on PD patients with rheumatologic issues to see if an impact of anti TNF therapy could be teased out?  If not, I have a project idea for any eager medical resident out there.

[edit] Just found a JAMA paper [3] on the incidence of PD in patients with inflammatory bowel disease on anti TNF therapy and they suggest a protective effect, in terms of incidence.  This would seem to contradict my experience, but they lumped all anti-TNF therapy together, so perhaps Enbrel is different?

[3] "Anti–Tumor Necrosis Factor Therapy and Incidence of Parkinson Disease Among Patients With Inflammatory Bowel Disease" JAMA Neurology April 23, 2018

Edited by benderet

Share this post


Link to post
Share on other sites

I have heard something like this a while ago and i remember reading an article done by the FDA that had a large group of people in the study group. The truth is, by this study it found that people who took Enbrel  actually had Parkinson symptoms. The reason is not known how or why it happens, but here is the FDA study from eHealthMe:

Will you have Parkinson's Disease with Enbrel-from FDA reports-eHealthMe

https://www.ehealthme.com/ds/enbrel/parkinson-s--disease/

or you can Google parkinson disease and enbrel, you will find this article and many other studies as well .

The answer , from what I have read, is that yes it can happen, but from the study by the FDA found about 188 people out of about 43,000 patients.

I guess the jury is still out as to how, but there are some theories.

I hope this helps and please keep me posted.

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×